Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS New Orleans, LA

March 9, 2001Assumption Parish, Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 9, 2001, 1:55 AM CST for Assumption Parish, Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 9, 2001, 1:55 AM CST (07:55 UTC)
Expired
Mar 9, 2001, 3:00 AM CST
In force
65 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Assumption Parish, LA, Lafourche Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1922 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 090759
SVRNEW
LAC007-057-109-090900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 AM CST FRI MAR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  WESTERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 300 AM CST

* AT 200 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS LOCATED WEST OF THE ATCHAFALAYA RIVER 
FROM ABOUT 10 MILES SOUTHWEST OF PIGEON TO THE ATCHAFALAYA BAY. 
THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 40 MPH.

THE COMMUNITIES OF NAPOLEONVILLE...GIBSON...LABADIEVILLE...
AND THIBODAUX ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2970 9153 2954 9150 2912 9055 2989 9069
          2993 9112

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:55 PM CST, 4 hours earlier.

Area forecast discussion, Mar 8, 9:55 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
955 PM CST THU MAR 8 2001

WILL BE UPDATING ZONES TO RAISE MIN TEMPS UP ABOUT 10 DEGREES AND TO
ALTER RAINFALL WORDING A BIT TO ACCOUNT FOR RAINFALL BEFORE
MIDNIGHT. ALSO WILL ADJUST FIRST PERIOD WINDS.

THE 00Z ANALYSES SHOW 100-125 KT JET STREAM OVER LA WITH MAX
DIVERGENCE FEATURE OVER EXTREME SE TX...AS INDICATIVE BY V-PATTERN
ENHANCEMENT ON IR LOOP IN THE VICINITY OF GALVESTON BAY. SPEED TOOL
INDICATES A SE MOVEMENT 25 KT WITH THE SHARP BACK EDGE OF THE SQUALL
LINE ACROSS E TX. PORTIONS OF THIS LINE HAVE HAD BOW ECHO AND LEWP
CHARACTERISTICS WHILE APPROACHING HOUSTON METRO AREA. THE SURFACE
LOW IS NEAR GALVESTON BAY...OR ALONG THE I-10 CORRIDOR...WHILE THE
H50 LOW IS MOVING ACROSS THE DALLAS METROPLEX...ALONG THE I-20
CORRIDOR. BEST HEIGHT FALLS ALOFT REMAIN ALONG I-20 INTO KSHV. COLD
POOL ALOFT PROVIDING A STEEPENING LAPSE RATE ACROSS THE AREA CAPABLE
OF MAINTAINING ELEVATED CONVECTION. EXPECT THE SURFACE LOW TO EMERGE
INTO THE NW GULF AND PRETTY MUCH CUT OFF AND SURFACE BASED RETURN.
WHILE THIS MAY SOFTEN ANY TORNADIC OR WIND THREAT...A VERY LOW WET
BULB ZERO HEIGHT WOULD SUGGEST CHANCES AT HAIL FROM THE STRONGER
CELLS. SEVERE HAIL DOES NOT SEEM LIKELY...BUT PEA TO MARBLE SIZE IS
POSSIBLE.

THE MESO-ETA SEEMS TOO FAST WITH THE SURFACE LOW PRES BOUNDARY BUT
IS INDICATING A DIGGING UPPER LEVEL LOW OVERNIGHT BEFORE FILLING
WHILE MOVING ACROSS OUR CWA. NONETHELESS...CURRENT POP FORECAST
SEEMS ON TRACK

UPDATE OUT SHORTLY.

.NEW...SMALL CRAFT ADVISORY COASTAL WATERS KPQL-K7R3.
LA...NONE.
MS...NONE.
24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:00 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne60 min
Mar 9, 3:00 AM CSTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist60 min
Mar 9, 3:30 AM CSTSevere Thunderstorm WarningLIXSaint Charles30 min
Mar 9, 3:50 AM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.